Texas, 2005

Hail and Damaging Winds in Texas, September 28, 2005

September 28, 2005 · NWS FWD · 17 events in 11 counties and zones

11 thunderstorm wind, 5 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 28, 2:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 28, 2:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT WED SEP 28 2005

...OUR FIRST TASTE OF FOOTBALL WEATHER ARRIVES THIS EVENING...

.DISCUSSION...

LINEAR THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWESTWARD ALONG AN
APPROACHING COLD FRONT LATE AFTERNOON AND EVENING...WITH THE
STRONGEST STORMS MAINLY EAST OF THE I-35 CORRIDOR. WE/VE DECIDED TO
KEEP THE POTENTIAL FOR SEVERE THUNDERSTORMS...LARGE HAIL AND
DAMAGING WINDS...IN THIS FORECAST OVER THE EASTERN COUNTIES WHERE
LARGE CAPES AND WEAKENING CIN EXIST.

WE/VE ISSUED A WIND ADVISORY FOR ALL SECTIONS OF NTX OVERNIGHT. A
TIGHT PRESSURE GRADIENT AND A 1026+ MB HIGH SINKING IN BEHIND THE
FRONT SHOULD HELP KEEP WINDS UP OVERNIGHT.

TOMORROW...MUCH COOLER. HURRAH

FRIDAY AND AFTERWARDS...A SEMI-FALL PATTERN WILL LINGER OVER NTX
THROUGH NEXT WEEK AS A WEAK MID/UPPER TROUGH PASSES BY THE RED RIVER
THIS WEEKEND...AND A DEEP LONG-WAVE TROUGH MOVES INTO THE ROCKIES
FIRST OF NEXT WEEK. DAILY TEMPERATURES SHOULD REMAIN AT OR BELOW
NORMAL THROUGH THIS FORECAST. WE HAVE TRIMMED POPS BACK TO ONLY OVER
THE NORTHWEST SATURDAY AS THE UPPER TROUGH PASSES BY...AND DOWN
SOUTH MONDAY AS A TROPICAL WAVE MOVES INTO SOUTH TEXAS.

THIS TROPICAL WAVE WILL HAVE TO BE WATCHED CLOSELY OVER THE NEXT FEW
DAYS AS IT MOVES WEST ACROSS THE GULF OF MEXICO. A MORE NORTHERLY
PATH WILL SPREAD RAIN FURTHER NORTH TOWARDS THE I-20 CORRIDOR ON
MONDAY AND COULD EXTEND THE PRECIPITATION INTO TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  64  77  57  85 /  30   0   0   0
WACO, TX              64  78  56  86 /  40  10   0   0
PARIS, TX             60  74  52  82 /  50   0   0   0
DENTON, TX            60  76  54  85 /  30   0   0  10
MCKINNEY, TX          60  76  54  84 /  40   0   0   0
DALLAS, TX            64  77  57  85 /  40   0   0   0
TERRELL, TX           62  77  55  84 /  50  10   0   0
CORSICANA, TX         64  78  56  85 /  50  10   0   0
TEMPLE, TX            66  80  56  86 /  30  20   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 PM WEDNESDAY TO 7 AM THURSDAY FOR TXZ091-
TXZ092-TXZ093-TXZ094-TXZ095-TXZ100-TXZ101-TXZ102-TXZ103-TXZ104-
TXZ105-TXZ106-TXZ107-TXZ115-TXZ116-TXZ117-TXZ118-TXZ119-TXZ120-
TXZ121-TXZ122-TXZ123-TXZ129-TXZ130-TXZ131-TXZ132-TXZ133-TXZ134-
TXZ135-TXZ141-TXZ142-TXZ143-TXZ144-TXZ145-TXZ146-TXZ147-TXZ148-
TXZ156-TXZ157-TXZ158-TXZ159-TXZ160-TXZ161-TXZ162-TXZ174-TXZ175.

&&

75/75
Hazardous weather outlook, Sep 28, 2:27 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT WED SEP 28 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
327 PM CDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
EASTERN HALF OF NORTH TEXAS...GENERALLY EAST OF A GAINESVILLE...FORT
WORTH...CORSICANA...CENTERVILLE LINE. THE HIGHEST RISK OF SEVERE
THUNDERSTORMS WILL BE IN THE RED RIVER VALLEY...EAST OF INTERSTATE
35. THE MAIN THREAT WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL IS
ALSO POSSIBLE.

THUNDERSTORMS NEAR A FAST MOVING COLD FRONT WILL SPREAD SOUTH AND
EAST THROUGH NORTH TEXAS TONIGHT....EXITING THE SOUTHEAST PORTIONS
OF THE REGION BY DAYBREAK THURSDAY.  BEHIND THE COLD FRONT...GUSTY
NORTH WINDS WILL INCREASE TO SPEEDS BETWEEN 20 AND 30 MPH...WITH
OCCASIONAL HIGHER GUSTS. THESE WINDY CONDITIONS CAN BE EXPECTED IN
THE RED RIVER VALLEY EARLY THIS EVENING...CENTRAL PORTIONS INCLUDING
THE DALLAS...FORT WORTH METROPLEX DURING THE MID EVENING...AND IN
SOUTHERN PORTIONS LATER TONIGHT. HENCE...A WIND ADVISORY IS IN EFFECT
TONIGHT.

.DAYS TWO THROUGH SEVEN...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE CENTRAL PLAINS OVER
THE WEEKEND...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO THE
WESTERN RED RIVER VALLEY SATURDAY. IN ADDITION...THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 20 ON MONDAY.  AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH THESE EVENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY EVENING IN THE RED
RIVER AREA EAST OF INTERSTATE 35...WITH FURTHER ACTIVATION POSSIBLE
TO THE SOUTH AND EAST LATER THIS EVENING.

42

In the hours before

Special weather statement, Sep 28, 3:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
429 PM CDT WED SEP 28 2005

TXZ117-118-282200-

PARKER-TARRANT-
429 PM CDT WED SEP 28 2005

...SIGNIFICANT WEATHER UPDATE...

AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BRIAR...MOVING EAST AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AZLE...BRIAR...EAGLE
MOUNTAIN...HASLET...LAKE WORTH...LAKESIDE...PECAN ACRES...PELICAN
BAY...RENO...SAGINAW...SANSOM PARK AND SPRINGTOWN.

WIND GUSTS FROM 50 TO 60 MPH CAN BE EXPECTED FROM THIS STORM...AS
WELL AS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL.

65/DD
Special weather statement, Sep 28, 3:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
442 PM CDT WED SEP 28 2005

TXZ092-103-282215-

COOKE-DENTON-
442 PM CDT WED SEP 28 2005

...SIGNIFICANT WEATHER UPDATE...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF SANGER...MOVING EAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AUBREY...KRUGERVILLE...PILOT
POINT...SANGER...RAY ROBERTS PARK ISLE DU BOIS AND RAY ROBERTS PARK
JOHNSON BRANCH.

WIND GUSTS FROM 50 TO 60 MPH CAN BE EXPECTED FROM THIS INTENSIFYING
THUNDERSTORM...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING AND
VERY HEAVY RAINFALL.

65/DD
Special weather statement, Sep 28, 3:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
448 PM CDT WED SEP 28 2005

TXZ133-134-282215-

ELLIS-JOHNSON-
448 PM CDT WED SEP 28 2005

...SIGNIFICANT WEATHER UPDATE...

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ALVARADO...MOVING EAST AT
15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVARADO...MAYPEARL...
MIDLOTHIAN...PALMER...VENUS AND WAXAHACHIE.

WIND GUSTS FROM 50 TO 60 MPH CAN BE EXPECTED FROM THIS STORM...AS
WELL AS FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL.

65/DD
Special weather statement, Sep 28, 4:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CDT WED SEP 28 2005

TXZ103-118-282245-

DENTON-TARRANT-
515 PM CDT WED SEP 28 2005

...SIGNIFICANT WEATHER UPDATE...

AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER TROPHY CLUB...MOVING SOUTHEAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...BARTONVILLE...
BEDFORD...COLLEYVILLE...CORRAL CITY...EULESS...GRAPEVINE...HURST...
KELLER...NORTH RICHLAND HILLS...NORTHLAKE...ROANOKE...SOUTHLAKE AND
TROPHY CLUB.

WIND GUSTS FROM 50 TO 60 MPH CAN BE EXPECTED FROM THIS STORM...AS
WELL AS FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL.
THE LIGHTNING MAY RESULT IN AN ENHANCED THREAT FOR GRASS FIRES IN
THIS REGION.

65/DD
Special weather statement, Sep 28, 4:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
519 PM CDT WED SEP 28 2005

TXZ094-282300-

FANNIN-
519 PM CDT WED SEP 28 2005

...SIGNIFICANT WEATHER UPDATE...

AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES NORTH OF BONHAM...MOVING SOUTHEAST AT
20 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. IF STORMS APPROACH YOUR LOCATION...MOVE INSIDE A STRONG
BUILDING. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES MAY ALSO CAUSE
GRASS FIRES.
Special weather statement, Sep 28, 4:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
524 PM CDT WED SEP 28 2005

TXZ093-282300-

GRAYSON-
524 PM CDT WED SEP 28 2005

...SIGNIFICANT WEATHER UPDATE...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF DENISON...MOVING SOUTHEAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DENISON...KNOLLWOOD...
POTTSBORO AND SHERMAN.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. MOVE INSIDE A STRONG BUILDING IF YOU ARE IN THE PATH OF THE
STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED...WHICH
MAY RESULT IN GRASS FIRES.

The radar

The Dallas/Ft Worth radar (KFWS), 116 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Lightning, Grayson

When
September 28, 4:30 PM CST
Where
Grayson County, Howe
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.417, -96.567

Lightning struck a house and caused an attic fire.

Hail, Denton

When
September 28, 4:42 PM CST
Where
Denton County, 1 mi N of Denton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.233, -97.150

Hail, Grayson

When
September 28, 4:45 PM CST
Where
Grayson County, 4 mi N of Sherman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.683, -96.567

Nickel size hail reported in Knollwood.

Thunderstorm Wind, Grayson

When
September 28, 5:15 PM CST
Where
Grayson County, Sherman
Measured
50 kt (58 mph) estimated sustained
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
32.533, -96.667

The roof of a bookstore caved in and the front windows were all blown out at the intersection of North Grand and Texoma Parkway. A portable building blew across U.S. 75, leaving a trail of debris on both service roads and the north and southbound traffic lanes. Signs along U.S. 75 blew down near Washington Street. A tree fell on and destroyed a sunroom at a residence on McGee Street. Power lines were blown down across the city.

Thunderstorm Wind, Grayson

When
September 28, 5:30 PM CST
Where
Grayson County, 1 mi E of Van Alstyne
Measured
50 kt (58 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
33.633, -96.567

A tree was blown down.

Thunderstorm Wind, Fannin

When
September 28, 5:47 PM CST
Where
Fannin County, 8 mi SSW of Bonham
Measured
56 kt (64 mph) estimated sustained
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
33.483, -96.233

Widespread wind damage, including trees and power lines down.

Thunderstorm Wind, Lamar

When
September 28, 5:51 PM CST
Where
Lamar County, 3 mi SE of Roxton
Measured
56 kt (64 mph) estimated sustained
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.517, -95.700

A barn was damaged by high winds.

Thunderstorm Wind, Hunt

When
September 28, 6:04 PM CST
Where
Hunt County, 4 mi NW of Celeste
Measured
50 kt (58 mph) measured sustained
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
33.317, -96.250

A barn roof was damaged.

Thunderstorm Wind, Delta

When
September 28, 6:24 PM CST
Where
Delta County, Cooper
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -95.683

Power outages were reported in town.

Thunderstorm Wind, Collin

When
September 28, 6:35 PM CST
Where
Collin County, Princeton
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Trees, fences, and power lines knocked down.

Hail, Hopkins

When
September 28, 6:44 PM CST
Where
Hopkins County, 2 mi SE of Tira
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -96.500

Thunderstorm Wind, Hunt

When
September 28, 6:57 PM CST
Where
Hunt County, Lone Oak
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.317, -95.550

Power poles and tree limbs broken.

Thunderstorm Wind, Dallas

When
September 28, 7:00 PM CST
Where
Dallas County, 12 mi E of Dallas
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.000, -95.933

Large tree limbs down and power poles snapped.

Thunderstorm Wind, Dallas

When
September 28, 7:05 PM CST
Where
Dallas County, Rowlett
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
32.767, -96.583

Widespread wind damage occurred, including trees and power lines down.

Thunderstorm Wind, Rockwall

When
September 28, 7:05 PM CST
Where
Rockwall County, 4 mi WSW of Rockwall
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.900, -96.567

Trees and power lines down.

Hail, Dallas

When
September 28, 7:45 PM CST
Where
Dallas County, Mesquite
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.917, -96.517

Hail, Ellis

When
September 28, 8:14 PM CST
Where
Ellis County, Ferris
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.767, -96.600

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478032, 5477982, 5477983, 5478030, 5478031, 5477984, 5477985, 5477986, 5477987, 5478068, 5478023, 5478024, 5478025, 5478026, 5478027, 5478028, 5478029.